Arizona, 2014High Wind in Arizona, February 27, 2014
February 27, 2014 · NWS FGZ · 2 events in 2 counties and zones
A strong storm system brought widespread wind across northern Arizona. A few places recorded high wind speeds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system brought widespread wind across northern Arizona. A few places recorded high wind speeds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Feb 27, 9:30 AM MST, 3 hours 38 minutes earlier.
Area forecast discussion, Feb 27, 9:30 AM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST THU FEB 27 2014
.SYNOPSIS...A COOL AND WET WEATHER PATTERN WILL DEVELOP AS THE FIRST
OF TWO PACIFIC LOW PRESSURE SYSTEMS MOVES THROUGH NORTHERN ARIZONA
TODAY. EXPECT LIGHT SHOWER ACTIVITY THROUGH THIS AFTERNOON ACROSS
NORTHERN ARIZONA WITH THE HIGHEST CHANCES FROM THE FLAGSTAFF REGION
NORTHWARD. FRIDAY AND FRIDAY NIGHT...A STRONGER LOW WILL BRING
WIDESPREAD RAIN TO NORTHERN ARIZONA. SNOW LEVELS WILL LIKELY REMAIN
ABOVE 7500 FEET ELEVATION THROUGH SUNRISE SATURDAY. DURING THE DAY ON
SATURDAY TEMPERATURES AND SNOW LEVELS WILL DROP AS COLDER AIR MOVES
INTO ARIZONA. RAIN AND SNOW SHOWERS WILL CONTINUE THROUGH THE
WEEKEND. EXPECT DRIER AND WARMER WEATHER FOR THE FIRST HALF OF NEXT
WEEK.
&&
.DISCUSSION...THE WET WEATHER PATTERN HAS ARRIVED IN NORTHERN
ARIZONA THIS MORNING WITH SURFACE DEW POINTS UP 5 TO 10 DEGREES.
GOES SATELLITE IMAGERY SHOWS THE FIRST PACIFIC LOW IS MOVING THROUGH
CALIFORNIA AND NEVADA THIS MORNING. NATIONAL WEATHER SERVICE DOPPLER
RADAR IS ALREADY PICKING UP SHOWERS MOVING INTO THE KAIBAB PLATEAU
REGION IN GRAND CANYON COUNTRY. SHOWER ACTIVITY TODAY WILL BE LIGHT
HOWEVER THERE IS A THREAT FOR ISOLATED THUNDERSTORM ACTIVITY NORTH
OF THE MOGOLLON RIM THIS AFTERNOON.
THE SECOND STRONGER PACIFIC STORM WILL MOVE INTO ARIZONA ON FRIDAY.
EXPECT WIDESPREAD MODERATE TO HEAVY RAIN. ANY FLOOD RISK IS MINIMAL
DUE TO BOTH DRY SOILS AND THE PEAK RAINFALL WILL BE SPREAD OUT OVER A
LONGER TIME SCALE. THE FORECAST GRIDS HAVE A GOOD HANDLE ON THE
WEATHER IMPACTS WITH THIS NEXT EVENT...NO MORNING UPDATES.
&&
.PREVIOUS DISCUSSION...TODAY...THE FIRST LOW WILL MOVE INTO ARIZONA
PRODUCING SOUTHWESTERLY WIND GUSTS OF 30 TO 45 MPH ALONG AND NORTH
OF THE MOGOLLON RIM...ESPECIALLY DURING THE MID TO LATE AFTERNOON
HOURS. EXPECT LIGHT SHOWERS AND PERHAPS EVEN A FEW LIGHTNING
STRIKES...MAINLY FROM FLAGSTAFF NORTHWARD.
FRIDAY THROUGH SATURDAY MORNING...A STRONGER LOW APPROACH ARIZONA ON
FRIDAY. THE LOW CENTER WILL FILL RAPIDLY AS IT APPROACHES ARIZONA
FROM THE WEST REDUCING THE DYNAMIC LIFT. HOWEVER...A COLD FRONT
AHEAD OF THIS LOW WILL SPREAD A SLOW MOVING SWATH OF DEEP MOISTURE
AND PRECIPITATION FROM WEST TO EAST ACROSS ARIZONA THROUGH THE
PERIOD. STRONG GUSTY SOUTHWEST WINDS FROM 30 TO 45 MPH TO DEVELOP ON
FRIDAY AFTERNOON AHEAD OF THE COLD FRONT. IMPRESSIVE UPSLOPE FLOW
FRIDAY NIGHT AND EARLY SATURDAY WILL HAVE THE POTENTIAL TO PRODUCE
HEAVY PRECIPITATION AMOUNTS OF 2+ INCHES OVER THE FAVORED AREAS OF
THE YAVAPAI CO MTNS AND MOGOLLON RIM. A GENERAL 1 TO 2 INCH RAINFALL
IS EXPECTED ELSEWHERE SOUTH OF THE MOGOLLON RIM...WITH 0.50 TO 0.75
INCHES NORTH OF THE RIM ACROSS NE ARIZONA. SNOW LEVELS SHOULD REMAIN
ELEVATED AT OR ABOVE 7500 FEET FOR MOST AREAS FRIDAY NIGHT INTO
SATURDAY MORNING. SIGNIFICANT SNOW ACCUMULATIONS WILL BE LIMITED TO
THE MOUNTAIN PEAKS ABOVE 8000-8500 FEET. THE OVERALL FLOODING THREAT IS
LOW...THOUGH SOME RISES ALONG AREA CREEKS AND RIVERS CAN CERTAINLY
BE EXPECTED BY SATURDAY.
SATURDAY THROUGH SUNDAY...RAIN AND SNOW SHOWERS WILL DEVELOP IN THE
COLD UNSETTLED AIR BEHIND THE FRONT ON SATURDAY. TEMPERATURES AND
SNOW LEVELS WILL FALL THROUGH THE DAY. BY SATURDAY EVENING THE COLD
FRONT AND HEAVIEST PRECIPITATION AMOUNTS WILL HAVE MOVED EAST INTO
NEW MEXICO AND SNOW LEVELS WILL REACH A LOW POINT OF AROUND 6000
FEET. GENERALLY 1 TO 5 INCHES OF SNOW IS POSSIBLE FROM 6000 TO 8000
FEET THROUGH SUNDAY MORNING...THE LARGER AMOUNTS IN THIS RANGE WILL
OCCUR OVER THE HIGHER ELEVATIONS. STILL SOME UNCERTAINTY IN THESE
SNOWFALL AMOUNTS...IF THE SNOW LEVELS FALL SOONER THAN EXPECTED THEN
THE SNOW AMOUNTS WILL LIKELY INCREASE...STAY TUNED.
MONDAY THROUGH WEDNESDAY...A WARMING AND DRYING TREND THROUGH THE
MIDDLE OF NEXT WEEK.
&&
.AVIATION...FOR THE 18Z PACKAGE...A WEATHER SYSTEM WILL CROSS
NORTHERN AZ PRODUCING SCT-NUMEROUS -SHRA AND ISOLATED -TSRA. SCT
MVFR AND ISOLD IFR CONDITIONS ARE POSSIBLE...MAINLY HIGHER ELEVATION
AREAS FROM KPRC-KRQE NORTHWARD. AFT 00Z FRI...IMPROVING CONDITIONS
FROM WEST TO EAST WITH -SHRA EXITING NRN AZ BY 06Z FRI.
SFC WIND SW 15-25KT G30-35KT UNTIL AROUND 02Z FRI. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........BOHLIN/JJ
AVIATION.......MAS
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Feb 27, 4:29 AM MST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
429 AM MST THU FEB 27 2014
AZZ004>018-037>040-280900-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
429 AM MST THU FEB 27 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A WEATHER DISTURBANCE PASSING NEAR THE ARIZONA/UTAH BORDER WILL
BRING INCREASED WINDS ALONG WITH LIGHT SHOWERS AND PERHAPS A
THUNDERSTORM ALONG AND NORTH OF THE MOGOLLON RIM. WIND GUSTS OF
30-45 MPH ARE POSSIBLE...WITH THE HIGHEST GUSTS NORTH OF THE
MOGOLLON RIM.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY THROUGH SUNDAY...A STRONGER PACIFIC STORM SYSTEM WILL
IMPACT ARIZONA FROM FRIDAY THROUGH THE COMING WEEKEND BRINGING
WET...WINDY...AND COLDER WEATHER. MODERATE TO LOCALLY HEAVY
PRECIPITATION WILL DEVELOP FROM FRIDAY THROUGH SATURDAY WITH RAIN
AND HIGH ELEVATION SNOW. WHILE WIDESPREAD FLOODING IS NOT
EXPECTED...LOCALIZED MINOR FLOODING OF POORLY DRAINED AREAS IS
POSSIBLE...AS WELL AS RISES ON CREEKS AND RIVERS ALONG AND SOUTH
OF THE MOGOLLON RIM. AT THIS TIME...SNOW LEVELS ARE FORECAST TO
REMAIN ABOVE 7500 FEET THROUGH EARLY SATURDAY MORNING...THEN FALL
TO AROUND 6000 FEET BY SATURDAY AFTERNOON. SNOW ACCUMULATIONS FROM
SATURDAY TO SUNDAY MORNING BETWEEN 6000 TO 8000 FOOT ELEVATION
WILL RANGE FROM 1 TO 5 INCHES...WITH MUCH HEAVIER SNOW AMOUNTS
EXPECTED OVER THE HIGHEST MOUNTAINS PEAKS.
DETAILS REGARDING SNOW LEVELS AND SNOW AMOUNTS ARE STILL SOMEWHAT
UNCERTAIN...PLEASE STAY TUNED FOR THE LATEST UPDATES AT
WWW.WEATHER.GOV/FLAGSTAFF
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Grand Canyon Country
- When
- February 27, 1:08 PM MST
- Where
- Grand Canyon Country forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The ASOS at the Grand Canyon Airport reported a peak wind gust of 58 MPH at just after 100 PM MST.
High Wind, Western Mogollon Rim
- When
- February 27, 2:13 PM MST
- Where
- Western Mogollon Rim forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The ASOS at the Flagstaff Airport reported a peak wind gust of 59 MPH at 213 PM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Montana, February 27 to 28, 20141 death · 2 injured · $319,000 · 9 events
- Cold in Illinois, February 27, 20141 death · 1 event
- High Wind and Heavy Rain in Nevada, February 27 to 28, 20148 injured · $255,000 · 67 kt wind · 4 events
- Winter Weather in Pennsylvania, February 27, 20145 injured · 1 event
- Winter Storm in Montana, February 27 to 28, 201418 events
- Extreme Cold in Minnesota, February 27, 201415 events
- Cold and Winter Weather in Michigan, February 27 to 28, 201415 events
- Lake-Effect Snow in New York, February 27, 2014$15,000 · 1 event
- Winter Storm and Winter Weather in Colorado, February 27 to 28, 20147 events
- Extreme Cold in Minnesota, February 27, 20146 events
- High Wind in New Mexico, February 27 to 28, 201455 kt wind · 6 events
- Extreme Cold and Heavy Snow in Montana, February 27 to 28, 201469 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497140, 497141.